(HealthDay News) – For patients with an osteoporotic fracture, adherence to bisphosphonate treatment is associated with reduced fracture risk; and for veterans with rheumatoid arthritis, non-adherence to bisphosphonate treatment is >50%, according to two studies published in the December issue of Arthritis Care & Research.
In the first study, Jeffrey R. Curtis, MD, MPH, from the University of Alabama at Birmingham, and colleagues used data from Medicare 2006–2009 to compare fracture risk associated with medication adherence nine months after an osteoporotic fracture in 2,507 patients initiating oral bisphosphonates; 2,420 patients initiating selective serotonin reuptake inhibitors (SSRIs); and 2,178 patients initiating an angiotensin-converting enzyme (ACE) inhibitor or calcium-channel blocker (CCB). The researchers found that high adherence to bisphosphonates correlated with lower fracture risk at the hip and major fracture sites, while high adherence to SSRIs correlated with a non-significantly increased fracture risk and high adherence to ACE inhibitors/CCBs had no effect on fracture risk.
In the second study, J. Steuart Richards, MBBS, from the Veterans Affairs Medical Center in Washington, DC, and colleagues examined adherence to bisphosphonate treatment in 1,382 U.S. veterans with rheumatoid arthritis, where 573 (41.5%) were prescribed bisphosphonates. The researchers found that 52.7% were non-adherent, and after multivariable adjustment, non-adherence to treatment correlated with a longer duration of rheumatoid arthritis disease and bisphosphonate therapy lasting >32 months. Whites were significantly less likely to have a low medication possession ratio.
“In summary, in a cohort of veterans with rheumatoid arthritis, oral bisphosphonate adherence is subpar, and our findings provide baseline data to permit a targeted approach for improvement in fracture prevention interventions,” Richards and colleagues conclude.
The Curtis study was supported by Amgen. One author is an employee of Procter & Gamble and Amgen.